Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 14, NWS Wilmington, NC

May 30, 2020Georgetown County, Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at May 30, 2020, 4:59 AM EDT for Georgetown County, Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at May 30, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 30, 2020, 4:59 AM EDT (08:59 UTC)
In effect from
May 30, 2020, 6:00 AM EDT
Expired
May 30, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

610 
WHUS42 KILM 300859
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
459 AM EDT Sat May 30 2020

NCZ106-108-110-SCZ054-056-310000-
/O.NEW.KILM.BH.S.0014.200530T1000Z-200531T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-Coastal Georgetown-
459 AM EDT Sat May 30 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Portuguese Man of War jellyfish swarms are possible along
  the beaches. Also, a moderate risk of rip currents is expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender, 
  Coastal New Hanover and Coastal Brunswick Counties.

* WHEN...Through this evening.

* IMPACTS...There have been multiple reports of Portuguese Man of
  War jellyfish in the waters, with some washing ashore. Heed the
  advice of lifeguards. Avoid being stung. Also, rip currents can
  sweep away even the best swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

IGB
1 follow-up statement
901 
WHUS42 KILM 310020
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
820 PM EDT Sat May 30 2020

NCZ106-108-310830-
/O.EXP.KILM.BH.S.0014.000000T0000Z-200531T0000Z/
/O.NEW.KILM.BH.S.0015.200531T1000Z-200601T0000Z/
Coastal Pender-Coastal New Hanover-
820 PM EDT Sat May 30 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Strong north to south longshore current and moderate risk
  of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Sunday through Sunday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Rip
  currents can sweep even the best swimmers away from shore into
  deeper water..


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help. Often, if the longshore current 
is strong enough, it will sweep swimmers off their feet, making it
difficult to return to shore.

&&

$$

NCZ110-SCZ054-056-310130-
/O.EXP.KILM.BH.S.0014.000000T0000Z-200531T0000Z/
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
820 PM EDT Sat May 30 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Rip current risk has decreased and will be low for Sunday. Also,
reports of portuguese man-of-war jellyfish have lessened, but may
still be present in smaller numbers. Use caution while at the
beach.

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 30, 3:08 AM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 30, 3:08 AM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
308 AM EDT Sat May 30 2020

.SYNOPSIS...
Additional showers and thunderstorms are expected today as a
cold front slowly approaches. The front will gradually move
offshore tonight into early Sunday. High pressure will rebuild
into the area Sunday through early next week, bringing cooler
and drier weather to the area. A warming trend is expected
through the middle of next week as high pressure moves offshore.

&&

.NEAR TERM /THROUGH SUNDAY/...
The same airmass that supported yesterday's widespread thunderstorm
activity and locally heavy rain will remain across the Carolinas
again today. One difference is that yesterday's favorably positioned
250 mb jet streak has moved farther north and east. However synoptic
support for convection should again develop as an upper level
disturbance approaches from the west during the afternoon. Models
all suggest convection will first develop between 1-2 PM along the
coast, aided by low level convergence produced by the seabreeze.
Convection should then spread inland in a scattered fashion during
the mid to late afternoon ahead of the upper disturbance.

Plentiful instability with CAPE around 2000 J/kg but with weak 0-6
km bulk shear and 0-1 km helicity favors disorganized convection
featuring heavy rainfall but with little potential for severe
weather. Flash Flood Guidance values are less than 1.5 inches in
three hours across many inland locations where heavy rain has
occurred this month and particularly over the past couple of days.
There are no plans for a Flash Flood Watch at this time, however we
are in a marginal risk for excessive rainfall per the latest WPC
outlooks.

A surface cold front now entering the western Carolinas should move
slowly east during the day, entering the Coastal Plain this evening.
Although instability will be waning, scattered showers or storms may
persist along the front as it pushes to the coast around midnight.
High pressure moving east across the Great Lakes will push drier and
slightly cooler air in from the north and northeast late tonight
into Sunday as the front moves offshore.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
No changes to the thinking for this part of the forecast, which will
be highlighted by below normal temperatures and dry weather as the
meteorological summer begins. Surface high pressure initially over
the Ohio River Valley to start the period will settle over the area
through Monday night. Meanwhile, dry NW flow aloft will commence as
a long wave trough shifts offshore. This will bring precipitable
water values down to 50-75% of normal, helping bring abundant
sunshine for Monday with highs in the upper 70s to near 80, roughly
5 to 8 degrees below normal. Guidance similar for temps on
Sunday and Monday nights, but with high over area Monday night
have used local radiational cooling tool to nudge typical cool
spots down a bit. Will need to watch for light return flow
developing late which could impact cooling though.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A gradual warming trend and mostly dry weather are anticipated
Tuesday through Thursday, as high pressure moves offshore and mid
level ridging builds over the SE U.S. Temps will be slightly below
to near normal again for Tuesday but trend above normal for
Wednesday and especially Thursday, when highs in the upper 80s
to low 90s are expected to be common. Model time height RH plots
suggest a modest increase in clouds Tuesday afternoon through
Wednesday morning as weak mid level energy dives down from the
NW, and inland surface troughing starts to develop. Not
expecting any measurable precip from this at this time though. A
bit better precip chances expected Thursday night into Friday,
as a somewhat more robust short wave and associated cold front
approach from the north. Shower chances may continue into
Saturday as front slowly sags south through the area. However,
confidence is low in how far south the front will make it at
this time, and also the 30/00z ECMWF has trended a bit less
bullish with this. Have handled with low end chance PoPs for
now, but confidence low at this time in related specifics. Temps
may trend down a bit late week but depends on southwards
progression of front.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Lingering convection across eastern South Carolina should
largely dissipate or move offshore around 0800Z. Until then,
convective showers in the Myrtle Beach (MYR and CRE) area could
create short-lived ceiling or visibility concerns. Prevailing
conditions should remain VFR here. Farther inland at the FLO and
LBT airports, IFR ceilings should become more widespread by
0800Z and are expected to continue through daybreak.

Cloud ceilings will gradually improve to VFR across the area
between 13-16Z. Models indicate convection should develop along
the coast around 18Z and may persist through sunset. Farther
inland convection will be more widely scattered and may not pose
as significant impact as was seen yesterday.

Extended Outlook...Lingering low ceilings may linger into
early Sunday near a cold front. VFR conditions are expected to
develop Sunday through Wednesday.

&&

.MARINE...
A cold front moving into the western Carolinas this morning will
slowly make its way down to the coast tonight, moving offshore
around midnight. Scattered showers early this morning should clear
offshore by daybreak, but should be joined by a new round of
scattered showers and storms this afternoon. South to southwest
winds 10-15 kt ahead of the front should veer northerly after the
frontal passage tonight, then should turn northeast on Sunday.
Models suggest there will be a roughly six hour period Sunday
morning of 15-20 knot northeast winds which could create a very
uncomfortable 3 or 4 second chop before winds die down some during
the afternoon.

Mostly moderate (11-16kt) NE winds and associated 3-5ft short
period seas are expected Sunday night into Monday. Winds should
briefly pulse up a bit Monday morning as a slight reinforcement
in high pressure ridges in from the Ohio River Valley, but
expected to be below 20kts. Later Monday into Tuesday look
fairly benign as high pressure settles over the area, with
winds/seas at or below 10kts/3ft from roughly 01/21z to 02/18z.
SW/SSW return flow ramps up after that as the high slides
offshore and inland troughing begins to set up. Not anticipating
Small Craft criteria at this time but could get close at times
as we move through the middle and second part of the week, with
the strongest winds likely in the afternoon/evening nearshore
with sea breeze enhancement. Expect the greatest surf/rip
current risks to transition from east facing beaches
Sunday/Monday to the more south facing beaches through middle
of the week with this pattern.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MCW
NEAR TERM...TRA
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...TRA
MARINE...TRA/MCW
Hazardous weather outlook, May 30, 3:43 AM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
343 AM EDT Sat May 30 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
310745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
343 AM EDT Sat May 30 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon could produce heavy rainfall and
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-310745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
343 AM EDT Sat May 30 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Thunderstorms this afternoon could produce heavy rainfall and
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-310745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
343 AM EDT Sat May 30 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Local storm report, May 29, 11:06 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1106 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FLOOD            6 E SCRANTON            33.93N  79.65W
05/29/2020                   FLORENCE           SC   LAW ENFORCEMENT

            FLOODING AT BASS ROAD AND FRIENDFIELD ROAD

0739 PM     FLOOD            9 W JOHNSONVILLE        33.81N  79.60W
05/29/2020                   FLORENCE           SC   LAW ENFORCEMENT

            FLOODING AT VOX HIGHWAY AND TRULUCK LANE

0821 PM     FLOOD            5 WSW EFFINGHAM         34.05N  79.83W
05/29/2020                   FLORENCE           SC   LAW ENFORCEMENT

            FLOODING AT MEADOW PRONG ROAD AND TOBACCO ROAD

0914 PM     FLOOD            5 WNW EFFINGHAM         34.11N  79.82W
05/29/2020                   FLORENCE           SC   LAW ENFORCEMENT

            FLOODING AT STAGECOACH ROAD AND JOHN PAUL JONES ROAD

1011 PM     FLOOD            6 NE OLANTA             34.00N  79.87W
05/29/2020                   FLORENCE           SC   LAW ENFORCEMENT

            FLOODING AT DEER ROAD NEAR CUSAC CROSSROADS

&&

EVENT NUMBER ILM2000131
EVENT NUMBER ILM2000132
EVENT NUMBER ILM2000133
EVENT NUMBER ILM2000134
EVENT NUMBER ILM2000135

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:59 PM EDTAreal Flood AdvisoryILMFlorence, Williamsburg3 hr
May 30, 6:27 PM EDTAreal Flood AdvisoryILMGeorgetown63 min
May 30, 12:25 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover, Pender65 min
May 30, 6:00 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover56 min

Nearby

Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.